A Potential Side Effect of Warfarin Treatment

People with protein C deficiency can experience a potentially catastrophic problem with warfarin (Coumadin) therapy. This is known as purpura fulminans or warfarin-induced skin necrosis (WISN). When warfarin therapy is first started, there is a rapid drop in levels of both protein C and clotting factor VII. The levels of other clotting factors remain relatively high.

This change upsets the normal balance between bleeding and clotting states, resulting in a temporary super-clotting state, particularly in the small blood vessels of the extremities. This imbalance between procoagulants (factors that promote clotting) and anticoagulants (factors that prevent clotting) is more intense in people with a protein C deficiency.

SIGNS AND SYMPTOMS OF PURPURA FULMINANS

Patients with purpura fulminans have large areas of bleeding in the skin that can become severely infected. Purpura fulminans is associated with severe illness (and possibly death) unless promptly identified and treated.

Warfarin-induced skin necrosis effect may be more pronounced when large initial doses of warfarin are used and typically occurs during the first few days of warfarin therapy. The skin damage of warfarin-induced skin necrosis is found on the arms, legs, chest, back, stomach, breasts, and penis. The symptoms begin as redness of the skin. If the correct therapy is not started quickly, the initial redness becomes purplish blotches on the skin (purpura). The skin tissue can eventually die as a result of the blood clots that interrupt the blood flow in skin tissue.

TREATMENT OF PURPURA FULMINANS

To avoid this extremely serious complication, people with protein C deficiency, who start on warfarin, are treated with other blood thinners such as heparins until the appropriate level of blood-thinning is achieved. Infusion of protein C concentrate or fresh frozen plasma may be used to increase protein C levels if problems occur.